Michigan, 2006

Ice Storm and Heavy Snow in Michigan, February 16, 2006

February 16, 2006 · NWS GRR · 13 events in 13 counties and zones

A major ice storm developed across much of central lower Michigan producing around a quarter to half inch of ice accumulation between Route 10 and I-96. Thousands of homes lost power from just north of Grand Rapids to Lansing north to Route 10 and many areas did not have power for three to five days.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A major ice storm developed across much of central lower Michigan producing around a quarter to half inch of ice accumulation between Route 10 and I-96. Thousands of homes lost power from just north of Grand Rapids to Lansing north to Route 10 and many areas did not have power for three to five days. There were numerous reports of downed trees and power lines all across that area. Just north and northwest of that area precipitation mainly fell in the form of snow, and six to eight inches of snow fell across northern Mason and Lake counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 15, 10:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 15, 10:41 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1041 PM EST WED FEB 15 2006

.UPDATE...
LATEST SFC ANALYSIS THIS EVENING SHOWS THE FRONT THAT CAME THROUGH
THE CWFA LATE LAST NIGHT AND DURING THE DAY TODAY HAS MOVED TO JUST
NORTH OF KIND AND IS IN THE VICINITY OF KCLE. PLENTY OF WARM AIR
SOUTH OF THIS SYSTEM WITH COLDER AIR MOVING IN NORTH OF THE
BOUNDARY. ALSO ON THE SFC ANALYSIS IS A WEAK SFC LOW NEAR KSGF IN
MO. STRONG ISENTROPIC ASCENT IS ONGOING ACROSS THE REGION WITH PCPN
BECOMING MORE WIDESPREAD ACROSS THE AREA. THE MOST IMPRESSIVE BAND
OF PCPN CURRENTLY EXTENDS FROM KMSN TO NORTH OF KMKE AND IS MAKING A
RUN TOWARD THE WEST. THIS BAND OF SNOW IS OCCURRING AS A RESULT OF A
FAIRLY DECENT AREA OF MID LEVEL FGEN. THIS BAND OF FGEN IS EXPECTED
TO SLIP EAST ACROSS THE NRN THIRD OF THE CWFA IN THE NEXT FEW HOURS
BEFORE RACING EAST. SNOWFALL WILL CONTINUE TO DEVELOP...WITH THE
BEST SNOWFALL RATES UP NORTH IN ASSOCIATION WITH THE FGEN. RADAR
TRENDS ALSO SUPPORT THIS BAND OF SNOW HEADING FOR THE NRN THIRD OF
THE CWFA. THE SNOWFALL WILL BE RATHER SHORT IN DURATION /4-6
HOURS/...BUT SNOWFALL RATES MAY APPROACH AN INCH PER HOUR AT TIMES.
WE WILL BUMP SNOW TOTALS UP JUST A TAD OVER THE FAR NORTH.

ELSEWHERE...PCPN HAS DEVELOPED...BUT IS A LITTLE MORE CONVECTIVE IN
NATURE. OBS OVER THE SOUTH HAVING BEEN REPORTING RAIN AND
SNOW...WITH SOME SLEET MIXED IN AT TIMES WITH THE HEAVIER CONVECTIVE
BURSTS. TEMPS AT THE SFC ARE A LITTLE HIGHER COMPARED TO 12Z AND 18Z
MOS TRENDS...AND THIS MAY BE INDICATIVE OF THE TREND THAT MAY BE
UNFOLDING WITH THIS ENTIRE EVENT. IT STILL LOOKS LIKE THE FAR SRN
AREAS WILL BE CHANGING OVER TO RAIN AS WARMER AIR ALOFT MOVES IN.
NORTH OF THE FAR SRN COUNTIES...SNOW WILL BE MORE PREDOMINATE...BUT
RAIN IS NOT OUT OF THE QUESTION...AND SLEET WILL BE POSSIBLE. SFC
TEMPS WILL CONTINUE TO BE MONITORED. OVER THE SRN HALF OF THE
CWFA...SNOW AMOUNTS WILL NOT BE AS IMPRESSIVE AS THE NORTH...A
COUPLE INCHES POSSIBLE ALONG THE INTERSTATE 96 CORRIDOR WITH LESS
SOUTH.

ALL IN ALL...HAVE ADJUSTED THINGS SOME...BUT OVERALL THINGS WORKING
OUT AS PLANNED WITH A SLIGHT NORTHWARD SHIFT. NEW NAM MODEL RUN
COMING IN SUGGESTS A FURTHER NORTHWARD SHIFT IN THE NEXT SYSTEM
COMING IN TOMORROW. AT THIS POINT...WILL LEAVE HEADLINES AS IS...AND
WILL RE-EVALUATE THE DETAILS OF IT...OTHER MODEL RUNS...AND CURRENT
TRENDS IN OBSERVED WEATHER FOR THE MORNING PACKAGE FOR POSSIBLE
HEADLINE CHANGES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
ROUGHLY ALONG AND NORTH OF A LINE FROM ALLEGAN TO ST. JOHNS FROM
MIDNIGHT TONIGHT THROUGH 5 AM FRIDAY. WINTER WEATHER ADVISORY
FURTHER SOUTH INTO THURSDAY MORNING.

&&

NJJ
Hazardous weather outlook, Feb 15, 7:15 AM EST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
715 AM EST WED FEB 15 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-161200-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
715 AM EST WED FEB 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

2 TO 4 INCHES OF SNOW IS EXPECTED TONIGHT NORTH OF A LINE FROM
ROUGHLY HOLLAND TO ST JOHNS. A MIXTURE OF FREEZING RAIN AND SLEET IS
LIKELY IN A BAND FROM SOUTH HAVEN TO HASTINGS TO LANSING... WITH
SIGNIFICANT ICE ACCUMULATIONS POSSIBLE. PRIMARILY RAIN IS EXPECTED
SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MAJOR WINTER STORM WILL IMPACT SOUTHWEST MICHIGAN THURSDAY AND
THURSDAY NIGHT. STRENGTHENING LOW PRESSURE IS FORECAST TO TRACK FROM
CENTRAL ILLINOIS TO SOUTHEAST MICHIGAN DURING THIS TIME.

6 OR MORE INCHES OF SNOW IS POSSIBLE ON THURSDAY AND THURSDAY NIGHT
NORTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT. A SIGNIFICANT ICE
STORM IS POSSIBLE JUST SOUTH OF THAT...TO A LINE EXTENDING FROM
HOLLAND TO LANSING. PRIMARILY RAIN AND A FEW THUNDERSTORMS IS LIKELY
SOUTH OF A HOLLAND TO LANSING LINE. THE MIXTURE OF PRECIPITATION
WILL CHANGE OVER TO ALL SNOW THURSDAY NIGHT...WITH AREAS OF BLOWING
SNOW POSSIBLE AS NORTH WINDS GUST TO 40 MPH.

SHOULD SIGNIFICANT ICE ACCUMULATIONS TAKE PLACE FROM TONIGHT THROUGH
THURSDAY NIGHT... THE STRONG WINDS ON THE BACK SIDE OF THE LOW
PRESSURE SYSTEM COULD KNOCK DOWN TREE LIMBS AND POWER LINES AND
CAUSE WIDESPREAD POWER OUTAGES.

BITTER COLD ARCTIC AIR WILL ARRIVE FRIDAY AND REMAIN OVER THE REGION
THROUGH THE WEEKEND. SOME LAKE EFFECT SNOW SHOWERS CAN BE
EXPECTED... ALTHOUGH ACCUMULATIONS OVER THE WEEKEND SHOULD BE MINOR.
THE SNOW SHOWERS WILL PROBABLY INCREASE IN COVERAGE AND INTENSITY
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER WINTER WEATHER
REPORTS SUCH AS PRECIPITATION TYPE AND SNOW AND ICE ACCUMULATION
MEASUREMENTS WOULD BE VERY HELPFUL. USE OUR SPOTTER REPORT FORM AT
WWW.WEATHER.GOV/GRR.

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 ice storm, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Mason

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Mason forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Lake forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Ice Storm, Osceola

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Osceola forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Ice Storm, Clare

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Clare forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Ice Storm, Oceana

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Oceana forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Ice Storm, Newaygo

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Newaygo forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Ice Storm, Mecosta

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Mecosta forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Ice Storm, Isabella

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Isabella forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Ice Storm, Montcalm

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Montcalm forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Ice Storm, Gratiot

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Gratiot forecast zone
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Ice Storm, Ottawa

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Ottawa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Ice Storm, Kent

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Kent forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Ice Storm, Ionia

When
February 16, 12:00 AM EST to 11:59 PM EST
Where
Ionia forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487290, 5487362, 5487363, 5487364, 5487365, 5487366, 5487367, 5487368, 5487369, 5487370, 5487371, 5487372, 5487373.